Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 65, NWS Columbia, SC

June 22, 2019Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2019, 4:26 AM EDT for Burke County, Georgia. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2019, 4:26 AM EDT (08:26 UTC)
Expired
Jun 22, 2019, 5:00 AM EDT
In force
34 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 93 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:31 AM EDTTSTM WND DMG9 Ese Vidette, GAPOWERLINE DOWN IN THE 5500 BLOCK OF HIGHWAY 56 SOUTH. TIME ESTIMATED BASED ON RADAR.
Jun 22, 4:50 AM EDTTSTM WND DMG2 Sw Girard, GATREE REPORTED DOWN ON MILLHOUSE ROAD BETWEEN SARDIS AND GIRARD. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2575 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

894 
WUUS52 KCAE 220826
SVRCAE
GAC033-220900-
/O.NEW.KCAE.SV.W.0065.190622T0826Z-190622T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
426 AM EDT Sat Jun 22 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Burke County in east central Georgia...

* Until 500 AM EDT.

* At 426 AM EDT, severe thunderstorms were located along a line
  extending from near Plant Vogtle to near Gough, moving southeast at
  65 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro, Plant Vogtle, Sardis, Midville, Alexander, Burke County
  Airport, Gough, Girard, Vidette, Di-
  Lane Wildlife Management Area, Magruder, Shell Bluff, Rosier and
  Shell Bluff Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3283 8231 3293 8227 3307 8229 3323 8183
      3321 8179 3321 8177 3317 8177 3313 8173
      3309 8161 3305 8156 3305 8154 3291 8176
      3295 8186 3292 8196 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 0826Z 299DEG 55KT 3320 8181 3303 8227 

HAIL...0.75IN
WIND...60MPH
 
$$

JAQ
1 follow-up statement
762 
WWUS52 KCAE 220858
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
458 AM EDT Sat Jun 22 2019

GAC033-220908-
/O.EXP.KCAE.SV.W.0065.000000T0000Z-190622T0900Z/
Burke GA-
458 AM EDT Sat Jun 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR BURKE COUNTY WILL EXPIRE AT
500 AM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3283 8231 3293 8227 3307 8229 3323 8183
      3321 8179 3321 8177 3317 8177 3313 8173
      3309 8161 3305 8156 3305 8154 3291 8176
      3295 8186 3292 8196 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 0858Z 299DEG 55KT 3297 8132 3280 8178 

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:14 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 22, 2:14 AM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
214 AM EDT Sat Jun 22 2019

.SYNOPSIS...
A frontal boundary will remain in the forecast area through
tonight bringing a possibility of potentially severe
thunderstorms. The front will become diffuse under upper
ridging early next week and this pattern supports mainly
scattered afternoon thunderstorms and above normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concern is a possibility of thunderstorms with damaging
wind and hail.

A mesoscale convective system in the northwest flow will track
through the forecast area during the early morning hours. There
has been a satellite trend of somewhat warming cloud tops and
diminishing lightning but there is a concern strong wind gusts
may still occur in the forecast area. An instability gradient
exists across the forecast area from northeast to southwest with
the greatest instability in the southwest early this morning.
Surface-based LI values were near -6 in the CSRA. This
instability plus the analysis showing h85 moisture advection
and h5 cold advection indicates the storms may maintain some
intensity despite nocturnal cooling and the dryness in the water
vapor imagery. The main concern is strong wind gusts because of
moderate instability and the dry mid-level air aiding
downdrafts. Upstream reports have generally indicated gusts of
40 to 50 mph with this system.

Recovery of moisture and instability will likely occur behind
this morning's mesoscale convective system later today. There
should be continued low-level convergence into a lingering
boundary. The models depict a mid-level shortwave troughing
sinking southeastward into the area this afternoon and lingering
tonight. The NAM and GFS indicate extreme instability with
surface-based LI values -8 to -12. The greatest instability was
depicted in the south section. Forecast soundings indicate a
low- to mid-level cap breaking with heating this afternoon. The
instability indicates some of the thunderstorms will have
damaging wind and hail. The shear will be mainly uni-directional
so the threat will be mainly straight-line wind although if the
extreme instability does develop then a tornado is possible.
The high-resolution models have a high spread with the timing of
most intense convection. We leaned toward the ARW with the
timing because this model has had a somewhat better handle with
convection early this morning. Precipitable water is forecast to
peak around 2 inches. Heavy downpours may occur but with the
northwest flow and storm movement there may be a diminished
flood threat.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Upper level ridge extending from the upper Gulf Coast into the Ohio
Valley will gradually shift east through Sunday and Sunday night.
Meanwhile at the surface, a rather diffuse front will linger over
the area. A series of upper disturbances and potentially rounds of
convection could continue to track across the area within the
northwest flow aloft along the periphery of the ridge. The greatest
potential for showers and thunderstorms will come in the mid-
afternoon through early evening time frame. Will maintain chance
PoPs across the area. With at least moderate instability in place
and dry air aloft, there is the potential for some strong if not
isolated severe thunderstorms. High temperatures have been adjusted
downward another degree or so into the upper 80s and lower 90s based
on latest model trends, which seem reasonable given the expected
cloud cover and potential for showers. Lows Sunday night will be in
the lower 70s.

The upper ridge axis shifts east over the region on Monday as the
low level flow shifts southerly in advance of an approaching cold
front. Increased subsidence over the area should limit the coverage
of any convection during the day, but still some isolated showers
and thunderstorms are possible with sufficient daytime heating and
moisture. The ridge axis shifts east of the area Monday night,
allowing a cold front to shift southeast into the area. The front
could provide a focus for isolated convection Monday night, but the
potential for severe weather appears low given limited instability.
Monday still looks to be the warmest day of the week given strong
subsidence and compressional heating ahead of the front, with highs
in the mid to upper 80s. Mild temperatures are expected Monday
night, with lows in the lower to mid 70s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Upper ridging will become established over the western Atlantic
during the Long Term period, resulting in a more typical summertime
pattern. Generally expect isolated to scattered convection each
day, with increasing coverage possible toward the end of the
week as Atlantic moisture advects into the region. There is even
some model support for nocturnal convection so will maintain at
least some rain chances during the nighttime periods.
Temperatures appear to be near to slightly above normal through
the period.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
There will be restrictions at times in thunderstorms during the
24-hour TAF period. Severe wind gusts and hail are possible.

Outside of scattered to numerous thunderstorms expect mainly VFR
conditions as indicated by the NAM MOS and GFS MOS and LAMP.
The GFS LAMP suggested general wind gusts around 18 knots this
afternoon.

Expect restrictions associated with a mesoscale convective
systems tracking southeastward and through the area early
this morning. There has been a satellite trend of somewhat
warming cloud tops and diminishing lightning but there is a
concern strong wind gusts may still occur in the forecast area.
An instability gradient exists across the forecast area from
northeast to southwest with the greatest instability in the
southwest early this morning. Surface-based LI values were near
-6 in the CSRA. This instability plus the analysis showing h85
 moisture advection and h5 cold advection indicates the storms
 may maintain some intensity despite nocturnal cooling and the
 dryness in the water vapor imagery. The main concern is strong
 wind gusts because of moderate instability and the dry mid-
 level air aiding downdrafts.

Recovery of moisture and instability will likely occur behind
this morning's mesoscale convective system later today. There
should be continued low-level convergence into a lingering
boundary. The models depict a mid-level shortwave troughing
sinking southeastward into the area this afternoon and lingering
tonight. The NAM and GFS indicate extreme instability with
surface-based LI values -8 to -12. The greatest instability was
depicted in the south section. Forecast soundings indicate a
low- to mid-level cap breaking with heating this afternoon. The
instability indicates some of the thunderstorms will have
damaging wind and hail. The shear will be mainly uni-
directional so the threat will be mainly straight-line wind
although if the extreme instability does develop then a tornado
is possible. The high-resolution models have a high spread with
the timing of most intense convection. There was too much
uncertainty with the timing to include thunderstorms in the
terminal forecasts later in the forecast period.

.EXTENDED AVIATION OUTLOOK...Scattered mainly afternoon and
evening thunderstorms and associated restrictions will occur during
the period. A few locations may have early morning stratus and
fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 21, 10:30 PM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1030 PM EDT Fri Jun 21 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
230230-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
1030 PM EDT Fri Jun 21 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Thunderstorms are possible during the early morning and sunrise hours
mainly in the western Midlands and northern Central Savannah River
Area. Strong and gusty winds are possible however the potential for
severe thunderstorms is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is the potential for severe thunderstorms during the afternoon
and early evening on Saturday. The primary hazard will be damaging
straight-line winds, but large hail could also occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 22, 2:26 AM EDT, 2 hours before
Special Weather Statement
National Weather Service Columbia SC
226 AM EDT Sat Jun 22 2019

SCZ018-220645-
McCormick SC-
226 AM EDT Sat Jun 22 2019

...Strong Thunderstorms Will Impact Portions of McCormick County
Until 245 AM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 226 AM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Iva to near
Bobby Brown State Park, moving east at 50 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
McCormick, Mccormick County Airport, Willington, Mount Carmel Park,
Bordeaux, Mount Carmel, Baker Creek State Park, Leroy's Ferry
Recreation Area and Long Cane Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until these storms pass.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3407 8253 3408 8248 3406 8245 3406 8233
      3397 8230 3402 8225 3398 8220 3399 8214
      3394 8212 3393 8216 3388 8216 3386 8214
      3390 8248 3394 8251 3395 8256 3402 8259
TIME...MOT...LOC 0626Z 275DEG 43KT 3433 8270 3398 8252

JAQ
Local storm report, Jun 22, 3:54 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
354 AM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     8 NE CLARKS HILL        33.75N 82.08W
06/22/2019                   EDGEFIELD          SC   911 CALL CENTER

            POWERLINES DOWN ON HIGHWAY 23 W NEAR KEY
            ROAD. TIME ESTIMATED BASED ON RADAR.

&&

JAQ
Local storm report, Jun 22, 3:59 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 AM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     TSTM WND DMG     1 SSW CHAPPELLS         34.17N 81.88W
06/22/2019                   NEWBERRY           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN AT SC 34
            AND OLD LANDFILL RD.

&&

RJL
Local storm report, Jun 22, 4:24 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
424 AM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND GST     1 SSW SPRINGDALE        33.94N 81.12W
06/22/2019  E59 MPH          LEXINGTON          SC   ASOS

            THE KCAE ASOS AT THE COLUMBIA METROPOLITAN
            AIRPORT REPORTED A PEAK WIND GUST OF 51 KT
            OR 59 MPH.

&&

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:42 AM EDTSevere Thunderstorm WarningCAELincoln48 min
Jun 22, 4:05 AM EDTSevere Thunderstorm WarningCAERichmond55 min
Jun 22, 3:39 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, McDuffie, Richmond51 min
Jun 22, 4:04 PM EDTSpecial Weather StatementCAEColumbia, Lincoln41 min
Jun 22, 4:23 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, McDuffie, Richmond52 min
Jun 22, 4:34 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie, Richmond41 min
Jun 22, 5:15 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, Lincoln, McDuffie, Richmond45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.